Montana, 2011

High Wind in Montana, September 16 to 17, 2011

September 16 to 17, 2011 · NWS TFX · 3 events in 1 county or zone

Strong westerly winds aloft resulted in high winds in and around Glacier National Park. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds aloft resulted in high winds in and around Glacier National Park. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 15, 9:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 15, 9:25 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT THU SEP 15 2011

AVIATION SECTION UPDATED

.UPDATE...
NO SIGNIFICANT CHANGES AFTER THE EARLY UPDATE TONIGHT...INCREASED
POPS TO ACCOUNT FOR THE SCATTERED LIGHT SHOWERS BEING REPORTED
ACROSS THE AREA AHEAD OF THE FRONTAL PASSAGE. CHANGES AFFECTED
ONLY POPS...SKY...AND WEATHER.

&&

.AVIATION...
UPDATED 0425Z.
UPPER LEVEL TROF AND ASSOCIATED SURFACE COLD FRONT CURRENTLY IN
WESTERN MT WILL CROSS EAST OF THE CONTINENTAL DIVIDE TONIGHT.
PORTIONS OF CENTRAL AND SOUTHWEST MT ALREADY SEEING INCREASING CLOUD
COVER AND SOME LIGHT RAIN SHOWERS AHEAD OF THE FRONT...BOTH OF WHICH
WILL OVERSPREAD MUCH OF THE REGION DURING THE OVERNIGHT HOURS.  MOST
OF THE CEILINGS SHOULD REMAIN VFR BUT KGTF/KHLN/KBZN MAY SEE BRIEF
PERIODS OF MVFR IF MODERATE SHOWERS DEVELOP NEAR THOSE TERMINALS.
WINDS WILL GENERALLY BE LIGHT TONIGHT BUT WILL INCREASE TOWARD
MORNING VCNTY KGTF/KCTB FOLLOWING FRONTAL PASSAGE...EXPECT GUSTS OF
20-30 KTS.   WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 610 PM MDT THU SEP 15 2011/
TONIGHT THROUGH SATURDAY...AFTER AN EXTENDED PERIOD OF QUIET WEATHER
EXPECT A COUPLE OF DAYS OF UNSETTLED WEATHER. ONE UPPER TROUGH WILL
BE MOVING THROUGH THE AREA ON FRIDAY WHILE A SECOND UPPER TROUGH
IS FORECAST TO MOVE INTO THE AREA ON SATURDAY. THE BEST THREAT
FOR PRECIPITATION DURING THE PERIOD WILL BE OVER SOUTHWEST MONTANA
FRIDAY MORNING AS A COLD FRONT AHEAD OF THE FIRST UPPER TROUGH
MOVES THROUGH THE AREA. THERE APPEARS TO BE ENOUGH MOISTURE AND
LIFT THAT MOST LOCATIONS OVER SOUTHWEST MONTANA WILL SEE
MEASURABLE RAINFALL. A DRIER AIRMASS WILL SPREAD EAST OVER THE
PLAINS ON FRIDAY BEHIND THE COLD FRONT BUT MOISTURE WILL LINGER
OVER SOUTHWEST MONTANA INTO FRIDAY NIGHT. THE UPPER TROUGH ON
SATURDAY IS NOT EXPECTED TO HAVE AS MUCH MOISTURE WITH IT OVER
SOUTHWEST MONTANA AS THE FIRST UPPER TROUGH SO WILL GO WITH JUST A
CHANCE OF PRECIPITATION. I WAS NOT SURE WHAT TO DO WITH THE CHANCE
OF RAIN FORECAST OVER THE PLAINS ON SATURDAY AS THERE WILL BE
DOWNSLOPE WINDS BUT ALSO THE POSSIBILITY OF WEAK INSTABILITY. I
DECIDED TO GO WITH A SLIGHT CHANCE OF SHOWERS. BLANK

SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL LOW PRESSURE
TROUGH WILL BE MOVING EAST OF THE ZONES SATURDAY NIGHT. THIS WILL
LEAVE THE AIRMASS COOLER THAN THE PREVIOUS SEVERAL DAYS AND
TEMPERATURES WILL REMAIN NEAR NORMALS. HIGH PRESSURE WILL BUILD
OVER THE ZONES THROUGH SUNDAY WHILE...TO THE WEST...THE NEXT
SHORTWAVE WILL BE MOVING THROUGH THE PACIFIC NORTHWEST. THE CHANCE
FOR SHOWERS WILL INCREASE MONDAY AS THIS SYSTEM CROSSES THE
ROCKIES. WINDS WILL ALSO INCREASE AHEAD OF THE SYSTEM AND MONDAY
AFTERNOON SHOULD BE QUITE BREEZY. THE SHORTWAVE RAPIDLY MOVES EAST
OF THE ZONES MONDAY NIGHT...OVERALL...RAINFALL TOTALS WILL REMAIN
LOW. HIGH PRESSURE WILL BUILD AGAIN ON TUESDAY AND REMAIN THE
DOMINANT FEATURE THROUGH THURSDAY. TEMPERATURES WILL TREND UPWARDS
THROUGH THURSDAY ALTHOUGH CLEAR SKIES AND DRY CONDITIONS WILL
ALLOW FOR COOL MORNING TEMPERATURES. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  72  42  69 /  20  40  10  20
CTB  47  70  39  66 /  50  10  10  20
HLN  50  69  42  69 /  40  60  20  20
BZN  45  68  38  69 /  20  60  30  30
WEY  33  59  29  59 /  10  70  60  40
DLN  45  64  38  66 /  30  70  40  20
HVR  49  73  39  72 /  20  20  10  20
LWT  46  66  40  68 /  10  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 15, 2:41 AM MST, 23 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 AM MDT THU SEP 15 2011

MTZ008>015-044>055-160945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
341 AM MDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 16, 2:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A wind gust to 79 mph was reported at Saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).

High Wind, North Rocky Mountain Front

When
September 17, 10:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A wind gust to 67 mph was reported at Saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).

High Wind, North Rocky Mountain Front

When
September 17, 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346378, 346377, 346376.